Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 71, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2009, 6:00 PM EDT for 6 counties in North Carolina. It was in force for 60 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2009, 6:00 PM EDT (22:00 UTC)
- Expired
- May 9, 2009, 7:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Chatham County, NC, Durham County, NC, Granville County, NC, Harnett County, NC, Lee County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 29 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:35 PM EDT | TSTM WND DMG | 3 Nw Raleigh, NC | 6 INCH LIMB OVER POWER LINES AT WOODBRIDGE DRIVE AND HILLCOCK DRIVE IN RALEIGH. |
| May 9, 6:35 PM EDT | TSTM WND DMG | 7 Nnw Raleigh, NC | TREE BLOCKING CREEDMORE RD IN BETWEEN STRICKLAND RD AND BRIDGEPORT RD IN RALEIGH. |
| May 9, 6:40 PM EDT | TSTM WND DMG | 1 Sse Raleigh, NC | A 3 FT DIAMETER TREE WAS SNAPPED AND FELL ONTO POWER LINES ON COURTLAND DRIVE NEAR SYCAMORE STREET. |
| May 9, 6:40 PM EDT | TSTM WND DMG | 2 Ese Raleigh, NC | A 2 FOOT DIAMETER TREE WAS SNAPPED AND FELL ONTO BARKSDALE DRIVE NEAR TIMBER DRIVE. |
| May 9, 6:40 PM EDT | TSTM WND DMG | 3 Ene Raleigh, NC | A 80 FOOT PINE ALONG WITH POWER LINES WERE DOWNED NEAR THE INTERSECTION OF CAPITAL BLVD AND TRAWICK RD. THERE IS NO POWER BETWEEN ON CAPITAL BLVD BETWEEN BRENTWOOD RD AND INTERSTATE 440. |
| May 9, 6:40 PM EDT | TSTM WND DMG | 3 N Raleigh, NC | TREE 14-20 INCHES IN DIAMETER SPLIT AND BLOCKING CEDAR WOOD DRIVE AT MILBROOK AVE IN RALEIGH. |
| May 9, 6:40 PM EDT | TSTM WND DMG | 4 Wsw Raleigh, NC | SPOTTER REPORTED A TREE DOWN ON A HOUSE AT WESTERN BLVD. AND METHOD ROAD. |
| May 9, 6:42 PM EDT | TSTM WND DMG | 4 Ne Rdu International, NC | DOWNED TREE BLOCKING SOUTH BOUND LANES ON LEESVILLE RD BETWEEN WEST GATE RD AND STRICKLAND RD. |
| May 9, 6:42 PM EDT | TSTM WND DMG | 6 Ne Raleigh, NC | A 50-60 FT TREE...16 INCHES IN DIAMETER...WAS BLOWN DOWN ONTO THE ROAD NEAR THE INTERSECTION OF HIGHWAY 401 AND SPRING FOREST ROAD. |
| May 9, 6:57 PM EDT | TSTM WND DMG | 2 Nnw Wake Forest, NC | LARGE TREE 2 FEET IN DIAMETER SNAPPED OFF ON JENKINS RD AND FULLARD DRIVE IN WAKE FOREST. VEHICLE INVOLVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 1:17 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 092200
SVRRAH
NCC037-063-077-085-105-183-092300-
/O.NEW.KRAH.SV.W.0071.090509T2200Z-090509T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA
NORTHEASTERN LEE COUNTY IN CENTRAL NORTH CAROLINA
EASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
WAKE COUNTY IN CENTRAL NORTH CAROLINA
DURHAM COUNTY IN CENTRAL NORTH CAROLINA
SOUTHERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 700 PM EDT
* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST
OF BYNUM TO 18 MILES SOUTHWEST OF PITTSBORO...OR ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF PITTSBORO TO 9 MILES SOUTH OF
SILER CITY...MOVING EAST AT 50 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PITTSBORO...FEARRINGTON...
JORDAN LAKE...
MONCURE...
RESEARCH TRIANGLE PARK...MORRISVILLE...
RDU INTERNATIONAL AIRPORT...NEW HILL...
HOLLY SPRINGS...DUNCAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3622 7851 3616 7850 3607 7855 3602 7855
3598 7844 3589 7833 3589 7831 3584 7826
3581 7826 3570 7848 3552 7871 3551 7870
3555 7926 3586 7916 3585 7906 3587 7899
3588 7884 3622 7883
TIME...MOT...LOC 2200Z 268DEG 45KT 3584 7922 3560 7940
$$
SMITH2 follow-up statements
000
WWUS52 KRAH 092227
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT SAT MAY 9 2009
NCC037-063-077-085-105-183-092300-
/O.CON.KRAH.SV.W.0071.000000T0000Z-090509T2300Z/
HARNETT NC-LEE NC-CHATHAM NC-WAKE NC-DURHAM NC-GRANVILLE NC-
627 PM EDT SAT MAY 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN GRANVILLE...DURHAM...WAKE...EASTERN CHATHAM...
NORTHEASTERN LEE AND NORTH CENTRAL HARNETT COUNTIES...
AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM GORMAN TO RDU INTERNATIONAL AIRPORT TO
APEX TO MONCURE...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
CREEDMOOR TO 7 MILES NORTH OF CARY TO CARY TO 12 MILES NORTHEAST OF
SANFORD...MOVING EAST AT 45 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY MORNING FOR
CENTRAL NORTH CAROLINA.
&&
LAT...LON 3616 7850 3607 7855 3602 7855 3598 7843
3593 7839 3589 7831 3584 7826 3581 7826
3570 7847 3552 7871 3551 7870 3554 7912
3585 7895 3585 7906 3588 7884 3622 7883
3622 7851
TIME...MOT...LOC 2226Z 280DEG 38KT 3601 7874 3588 7877
3575 7884 3557 7899
$$
SMITH000
WWUS52 KRAH 092302
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT SAT MAY 9 2009
NCC037-063-077-085-105-183-092312-
/O.EXP.KRAH.SV.W.0071.000000T0000Z-090509T2300Z/
HARNETT NC-LEE NC-CHATHAM NC-WAKE NC-DURHAM NC-GRANVILLE NC-
702 PM EDT SAT MAY 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANVILLE...EASTERN
DURHAM...WAKE...EASTERN CHATHAM...NORTHEASTERN LEE AND NORTH CENTRAL
HARNETT COUNTIES EXPIRES AT 700 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED DAMAGING WINDS...OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY MORNING FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3616 7850 3607 7855 3602 7855 3598 7843
3593 7839 3589 7831 3584 7826 3581 7826
3570 7847 3552 7871 3551 7870 3554 7912
3585 7895 3585 7906 3588 7884 3622 7883
3622 7851
TIME...MOT...LOC 2227Z 280DEG 38KT 3601 7873 3588 7876
3575 7883 3557 7898
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:35 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 9, 2:35 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT SAT MAY 9 2009 .SYNOPSIS... A COLD FRONT WILL APPROACH THE REGION THIS EVENING AND MOVE THROUGH THE AREA OVERNIGHT. ALONG AND AHEAD OF THE FRONT...EXPECT AT LEAST SCATTERED THUNDERSTORMS. BEHIND THE COLD FRONT...COOLER HIGH TEMPERATURES WILL OCCUR FOR LATE IN THE WEEKEND THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. HIGHS WILL BE NOTICEABLY COOLER MONDAY. && .NEAR TERM /THROUGH SUNDAY/... AS OF 205 PM SATURDAY... DISCRETE THUNDERSTORMS HAD DEVELOPED DURING THE EARLY AFTERNOON ALONG AND JUST EAST OF HIGHER ELEVATIONS IN AREAS WHERE MSAS IN PARTICULAR SHOWED THE HIGHEST INSTABILITY THIS AFTERNOON...TO -7C IN TERMS OF LIFTED INDICES. SPC MESOANALYSIS ALSO INDICATED THE BEST SURFACE-BASED CAPE THERE...AROUND 2000J/KG. WHILE INITIALLY THUNDERSTORMS MAY HAVE A LITTLE DIFFICULTY PENETRATING INTO CENTRAL NORTH CAROLINA...BOTH THE 12Z GFS AND NAM ARE CONSISTENT WITH EARLIER THINKING IN THAT THE CAP BETWEEN 700MB AND 850MB WILL ERODE DURING THE REST OF THE AFTERNOON...WITH GOOD CAPE DEVELOPING OVER THE WESTERN PIEDMONT AROUND 21Z. ALTHOUGH BOTH THE GFS AND NAM BUFR SOUNDINGS SHOW GREATER CIN TOWARD KFAY AND KRWI DURING THE EVENING WITH THE GREATER 0-6KM SHEAR AND LIFT FARTHER NORTH TOWARD THE VIRGINIA BORDER...THOSE SOUNDINGS STILL SHOW NARROW CAPE WHICH SHOULD ALLOW AT LEAST SCATTERED THUNDERSTORMS TO MOVE EAST THROUGH CENTRAL NORTH CAROLINA THIS EVENING. HELICITY VALUES ARE GENERALLY 100M2/S2 OR LESS...AND MODEL SOUNDINGS ALSO SHOW ONLY A SLIGHT CURVE AT BEST TO HODOGRAPHS WHICH PROMPTS THE PRIMARY SEVERE WEATHER THREAT BEING DAMAGING WIND WITH 925MB AND 850MB WINDS NEAR 35KT. LARGE HAIL IS A POSSIBILITY WITH THE MOST ROBUST UPDRAFTS...AS THE FREEZING LEVELS ARE EXPECTED TO BE NEAR 15KFT. THE FRONT WILL NOT MOVE THROUGH CENTRAL NORTH CAROLINA UNTIL LATE TONIGHT...BUT UPPER DIVERGENCE AND MID-LEVEL SHORTWAVE ENERGY MOVE EAST OF CENTRAL NORTH CAROLINA BY 06Z WITH 850MB THETA-E IN PARTICULAR DIMINISHING QUICKLY OVERNIGHT. THE NAM IS FASTER THAN THE GFS WITH THE LATTER...AND THE GFS MAY BE SLIGHTLY MORE ACCURATE WITH THE ACTUAL FRONT NOT MOVING THROUGH UNTIL LATE. CHANCES FOR SHOWERS SHOULD BECOME PRETTY LOW OVERNIGHT AS BOTH NAM AND GFS BUFR SOUNDINGS BECOME FAIRLY STABLE AS DRY AIR MOVES IN. LOWS SHOULD BE IN THE UPPER 50S TO MID 60S. GENERALLY DRY AND STABLE CONDITIONS ARE ANTICIPATED SUNDAY. WHILE THE FRONT SLOWLY MOVES SOUTH OF CENTRAL NORTH CAROLINA...BOTH THE GFS AND THE NAM SUGGEST A PERIOD OF MID-LEVEL CLOUDS MOVING ACROSS THE REGION DURING THE MORNING. THESE GENERALLY WANE BY EARLY AFTERNOON. THE GFS IS CLOSE TO THE SANDHILLS AND SOUTHERN COASTAL PLAIN WITH MINIMAL QPF SUNDAY...BUT AGAIN SOUNDINGS ARE STABLE AND MOISTURE ALOFT IS NOT COLDER THAN -10C. AS A RESULT...WILL KEEP THE FORECAST DRY WITH HIGHS WITHIN A DEGREE OR THREE OF 80. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... AS OF 235 PM... FAST ZONAL FLOW ALOFT ALWAYS DIFFICULT FOR MODELS TO HANDLE. MODELS HOWEVER ARE IN ROUGH AGREEMENT IN DRIVING A TROUGH THROUGH NEW ENGLAND SUNDAY NIGHT WHILE MOISTURE UNDERCUTS A WEAK LOW LEVEL HIGH PRESSURE SYSTEM IN THE MIDWEST. THE GFS HAS FEEDBACK PROBLEMS AT THIS TIME AND IS SUSPECT. OTHER MODELS DEVELOP WEAK LEE SIDE TROUGHING BEFORE SUNRISE MONDAY. THUS HAVE CONFINED RAIN CHANCES SUNDAY NIGHT TO LATE AND IN THE WEST WHERE WEAK LIFT FROM THIS TROUGH MAY AID LIFT. THERE ARE TIMING DIFFERENCES IN PUSHING THIS TROUGH THROUGH CENTRAL NORTH CAROLINA MONDAY...AND THE SYSTEM IS QUITE WEAK. GIVEN THE DIFFICULT PATTERN WILL LEAVE RAIN CHANCES MONDAY AT FORTY PERCENT. THIS WEAK LOW LEVEL TROUGH WILL EXIT BY SUNSET MONDAY... AND MONDAY NIGHT AND TUESDAY SHOULD BE DRY. THE GFS HAS DROPPED LOW LEVEL THICKNESS SIGNIFICANTLY FOR MONDAY TO MATCH THE NAM MODELS LATEST TWO RUNS. VALUES SUGGEST AFTERNOON HIGHS AT LEAST TEN DEGREES BELOW NORMAL...AND IF PRECIPITATION LINGERS INTO THE AFTERNOON...THOSE VALUES MAY BE TOO WARM. ALTHOUGH SURFACE WINDS WILL BE FROM THE NORTHEAST TUESDAY... FLOW IS WEAK AND SUNSHINE SHOULD ALLOW AFTERNOON HIGHS TO SETTLE CLOSE TO SEASONAL NORMALS. AFTERNOON HIGHS 65 TO 70 MONDAY...MID TO UPPER 70S TUESDAY. OVERNIGHT LOWS IN THE FIFTIES SUNDAY NIGHT...NEAR 50 MONDAY NIGHT. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 205 PM SATURDAY... A SURFACE HIGH PRESSURE RIDGE WILL RESIDE DOWN THE EASTERN SEABOARD AND INTO CENTRAL NORTH CAROLINA ON WEDNESDAY...WHICH LOOKS TO BE VERY NICE DAY WITH LIMITED CLOUD COVER AND NORMAL TO SLIGHTLY ABOVE NORMAL TEMPS. THE SURFACE HIGH PRESSURE AXIS SLIDES OFFSHORE ON WEDNESDAY...ALLOWING THE RETURN OF SOUTHERLY FLOW ON THURSDAY. MEANWHILE...AN UPPER-LEVEL SHORTWAVE IS PROGGED TO TRAVERSE THE NORTHERN HALF OF THE COUNTRY...DRIVING A SURFACE FRONTAL SYSTEM TOWARD OUR AREA. DEEP MOISTURE AND RAIN CHANCES WILL INCREASE ON THURSDAY...ALTHOUGH SHORTWAVE RIDGING BETWEEN THE APPROACHING SYSTEM AND A CUTOFF LOW OVER THE ATLANTIC COULD INITIALLY LIMIT SHOWER AND THUNDERSTORM DEVELOPMENT ON THURSDAY. MODEL DIFFERENCES EXIST ON THE TIMING OF FRONTAL PASSAGE ON FRIDAY...WITH THE GFS POTENTIALLY AS MUCH AS 12 HORUS FASTER ON FRIDAY MORNING...WITH THE ECMWF LATER ON FRIDAY. THE ECMWF HAS BEEN PREFERRED...LEANING A LITTLE BIT MORE TOWARDS THE GFS ENSEMBLE MEAN PER HPC THIS MORNING. THEREFORE...WILL CONTINUE TO CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY EVENING. GUIDANCE NOT SUGGESTIVE OF MUCH OF AN AIRMASS CHANGE WITH THE FRONT...CONTINUING HIGHS IN THE UPPER 70S TO LOWER 80S INTO THE WEEKEND. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 205 PM SATURDAY... PRIMARY HAZARDS FOR ALL TAF SITES IN CENTRAL NORTH CAROLINA THROUGH THE EVENING WILL BE SCATTERED THUNDERSTORMS. SOME OF THE STORMS COULD LOCALLY BE SEVERE. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS ARE ANTICIPATED WITH GUSTY...SOUTHWEST WINDS GRADUALLY DIMINISHING IN SPEED LATE THIS AFTERNOON AND INTO THE EVENING AS THE DIRECTION VEERS TO THE WEST. OVERNIGHT...AS THE FRONT MOVES SOUTH THROUGH CENTRAL NORTH CAROLINA...WINDS WILL CONTINUE TO VEER TO NORTHWEST TO NORTH. DESPITE A PERIOD OF MID-LEVEL CLOUDS LATE TONIGHT THROUGH SUNDAY MORNING...VFR CONDITIONS ARE EXPECTED THROUGH THE DAY SUNDAY. WINDS WILL BE NORTHERLY BUT GENERALLY 10KT OR LESS WITH A FEW WIND GUSTS IN THE TEENS KTS. BEYOND THE 18Z TAF PERIOD INTO SUNDAY NIGHT... CLOUDS ARE EXPECTED TO THICKEN AND LOWER ONCE AGAIN. AREAS OF LIGHT RAIN ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY WITH CONDITIONS PREDOMINANTLY VFR. AREAS OF MVFR CONDITIONS ARE POSSIBLE ESPECIALLY MONDAY...AND LOCAL IFR CONDITIONS CANNOT BE COMPLETELY RULED OUT THEN. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DJF NEAR TERM...DJF LONG TERM...BLS AVIATION...DJF
Hazardous weather outlook, May 9, 2:30 PM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SAT MAY 9 2009 NCZ011-026>028-041>043-077-078-085-086-088-089-101600- HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 230 PM EDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON...AFTER 4 PM. SOME OF THE STORMS COULD BE SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND LARGE HAIL. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL GRADUALLY DIMINISH OVER CENTRAL NORTH CAROLINA FROM WEST TO EAST THIS EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD PRODUCE FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER THAT OCCURS. NCZ007>010-021>025-038>040-073>076-083-084-101600- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON- RICHMOND- 230 PM EDT SAT MAY 9 2009 ...SEVERE THUNDERSTORM WATCH 281 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON...AFTER 3 PM. SOME OF THE STORMS COULD BE SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS AND LARGE HAIL. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL GRADUALLY DIMINISH OVER CENTRAL NORTH CAROLINA FROM WEST TO EAST THIS EVENING. ANY THUNDERSTORM THAT DEVELOPS COULD PRODUCE FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... FORMAL SKYWARN SPOTTER ACTIVATION HAS ALREADY TAKEN PLACE AND IS APPRECIATED. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER THAT OCCURS. DJF
In the hours before
Special weather statement, May 9, 3:56 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 356 PM EDT SAT MAY 9 2009 NCZ021-092100- FORSYTH- 356 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH COUNTY THROUGH 500 PM EDT... AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEWISVILLE TO 25 MILES WEST OF CLEMMONS...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF WINSTON-SALEM TO 16 MILES WEST OF MOCKSVILLE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WINSTON-SALEM AROUND 415 PM EDT. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... PFAFFTOWN... WINSTON-SALEM...CLEMMONS...SEDGE GARDEN...AND...WALKERTOWN... KERNERSVILLE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE PONDING OF WATER ON ROADWAYS BECOMES MORE PROBLEMATIC. JFB
Special weather statement, May 9, 4:26 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 426 PM EDT SAT MAY 9 2009 NCZ038-092115- DAVIDSON- 426 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 515 PM EDT... AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ARCADIA...OR ABOUT 10 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ARCADIA...AND... MIDWAY...WELCOME...THOMASVILLE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM. THESE STORMS ARE SHOWING SIGNS OF STRENGTHENING AND WILL BE MONITORED FOR POSSIBLE WARNINGS. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. JFB
Special weather statement, May 9, 4:45 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 445 PM EDT SAT MAY 9 2009 NCZ021-022-038-039-092145- DAVIDSON-FORSYTH-GUILFORD-RANDOLPH- 445 PM EDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD... DAVIDSON AND RANDOLPH COUNTIES THROUGH 545 PM EDT... AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINSTON-SALEM TO ABOUT 10 MILES WEST OF SALISBURY MOVING EAST AT 35 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... LEXINGTON... THOMASVILLE...ARCHDALE...GORDONTOWN...DENTON...CLIMAX. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. SMITH
Local storm report, May 9, 5:25 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL PLEASANT GARDEN 35.96N 79.77W
05/09/2009 E0.88 INCH GUILFORD NC LAW ENFORCEMENT
NICKEL HAIL REPORTED BY LAW ENFORCEMENT.
&&
ELLISLocal storm report, May 9, 5:26 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
526 PM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG PLEASANT GARDEN 35.96N 79.77W
05/09/2009 GUILFORD NC LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TREES DOWN IN PLEASANT GARDEN.
&&
ELLISLocal storm report, May 9, 5:45 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG LEXINGTON 35.81N 80.26W
05/09/2009 DAVIDSON NC LAW ENFORCEMENT
LEXINGTON POLICE DEPARTMENT REPORTED NUMEROUS TREES AND
POWER LINES DOWN.
&&
ELLISThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 66 min |
| May 9, 5:01 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 44 min |
| May 9, 5:29 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 46 min |
| May 9, 5:29 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Randolph | 46 min |
| May 9, 5:46 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 59 min |
| May 9, 6:40 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 65 min |
| May 9, 7:14 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Wilson | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.